Tornadoes · United States · Kansas · 2005
F0 tornado, Ulysses, Kansas, May 11, 2005
This F0 tornado ran 0.2 miles across Grant County on May 11, 2005, touching down at 8:48 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 11, 2005
- Touchdown
- 8:48 PM CDT (01:48 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Grant County
- Touchdown point
- 37.580, -101.420
- Lift-off point
- 37.580, -101.420
- Record number
- 781
What the Weather Service recorded
Contact was made briefly in pasture of native grass.
Contact was made in a field only very briefly.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS DDC issued a tornado warning for this county at 01:48 UTC, 0 minutes before the tornado touched down, in force until 02:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:21 UTC | 02:00 UTC | Severe Thunderstorm Warning | DDC |
| 01:48 UTC | 02:15 UTC | Tornado Warning | DDC |
| 02:12 UTC | 02:45 UTC | Tornado Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:08 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 11, 2:34 PM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, May 11, 2:34 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT WED MAY 11 2005
.DISCUSSION...
DAYS 1-2...
THE MAIN FORECAST PROBLEMS AT THIS JUNCTURE ARE WHEN WILL
THUNDERSTORMS POP, HOW SEVERE WILL STORMS BE, AND WILL WINDS
INCREASE INTO ADVISORY CRITERIA.
GOING WIND ADVISORY HAS NOT BEEN MET YET, BUT THE RUC MODEL QUICKLY
INCREASES WINDS FROM 21Z-00Z. SO FOR NOW, HAVE LEFT ADVISORY
FLYING TILL 7 PM. MAY YANK IT AND CANCEL BEFORE 21Z ZONES ARE SENT,
BUT WILL HAVE TO KEEP A CLOSE EYE ON WINDS SPEEDS.
THERE WILL BE PLENTY OF MOISTURE ACROSS EASTERN 2/3RDS OF CWA AS
THE DRY LINE IN EASTERN COLORADO/WESTERN PANHANDLE AREAS MOVES EAST
LATE THIS AFTERNOON AND EVENING. THIS WILL LIKELY FIRE A LINE OF
THUNDERSTORMS NEAR THE COLORADO BORDER AT OR SHORTLY AFTER 23Z,
THEN BULGE OUT AND MARCH EAST AS THE EVENING PROGRESSES. WILL GO
WITH 50 POPS FOR ABOUT THE EASTERN 2/3RDS OF CWA, WITH A MENTION OF
LARGE HAIL AND DAMAGING WINDS POSSIBLE. THE DDC 18Z SOUNDING
SHOWED AN ELEVATED INVERSION WHICH SHOULD BE ERASED WHEN THE SURFACE
TEMPS REACH ABOUT 86F, WHICH SHOULD BE REACHED AROUND 22Z. THERE
WILL BE PRIME CONDITIONS IN PLACE AS THE DRY LINE COMES EAST, THE
OUTFLOW FROM STORMS TO THE NORTH SURGES SOUTH, AND THE COLD FRONT
NEAR I-70 SLOWLY MOVES EAST-SOUTHEAST. AT THIS POINT, EXPECT SPC TO
COME OUT WITH AT LEAST A SEVERE THUNDERSTORM WATCH, BUT QUESTION
WILL BE WHEN. IT MAY NOT BE BY ZONE ISSUANCE TIME, BUT WILL TRY TO
COVER POSSIBLE ISSUANCE BY HAVING SEVERE WORDING IN ZONES. FROM MY
ASSESSMENT, LARGE HAIL AND WINDS UP TO 65MPH ARE THE MAIN RISKS,
AND NEAR HYS/WAKEENEY POSSIBLY ENOUGH SHEAR FOR AN ISOLATED TORNADO
OR TWO.
AS FAR AS THURSDAY GOES, HAD TO DROP MAXIMUM TEMPERATURES A BIT, AS
CLOUDS AND NE-SW COLD FRONT STRADDLING CWA WILL INHIBIT SOLAR
HEATING. ANY PRECIP WILL ALSO SLOW DOWN HEATING AND THUS THERE WILL
BE PLENTY OF TIME FOR THE COLD AIR TO SINK SOUTHWARD. WILL KEEP 20
WEST TO 40 EAST POPS GOING, AS THERE WILL BE UPPER DISTURBANCES
CROSSING TO THE EAST OVER THE SURFACE BOUNDARIES. AS FOR THE
LATEST MODEL RUNS, WILL USE THE RUC40 FOR THE NEAR TERM FORECAST,
AND A COMBO OF THE ETA80/GFS80 FOR THE 12-60HR FORECAST.
DAYS 3-7...
MEDIUM RANGE MODELS ARE PRETTY CONSISTENT EARLY IN THE PERIOD, WITH
A TROUGH AXIS OVER THE NORTHERN PLAINS FRIDAY NIGHT MOVING EASTWARD
AND BRINGING NORTHWEST FLOW TO THE AREA THROUGH THE WEEKEND. A FEW
SHOWERS MAY LINGER THROUGH EARLY SATURDAY MORNING, BUT WITH HIGH
PRESSURE BUILDING INTO THE PLAINS, WE SHOULD DRY OUT FAIRLY QUICKLY
AFTER THAT. THE GFS AND TO SOME EXTENT ECMWF BRING A WEAK SHORTWAVE
TROUGH THROUGH THE NORTHWEST FLOW ON SUNDAY. A LEE TROUGH WILL
START TO DEVELOP AND SHIFT WINDS TO THE SOUTH, BUT THINK THAT IT
WILL JUST BE RECIRCULATING CANADIAN AIR AT THIS POINT, SO AM NOT
HUGELY IMPRESSED WITH PRECIP CHANCES. WILL CONTINUE A DRY FORECAST
FOR SUNDAY, BUT WILL KEEP AN EYE ON THE SITUATION. BY MONDAY AND
INTO MID-WEEK, A SHORTWAVE RIDGE MOVES OUT INTO THE PLAINS, THEN
FLOW SHIFTS SOUTHWESTERLY. THE SHORTWAVE THAT THE GFS HAD COMING
OUT TUESDAY LOOKS LESS IMPRESSIVE THAN IT DID YESTERDAY. YET WITH
ALL THE UNCERTAINTY AND POP CLIMO BEING AROUND 20 PERCENT ANYWAY,
WILL KEEP THE FORECAST AS IT IS FOR NOW. WITH 850MB TEMPS OF MID
20S MOVING INTO THE AREA BY TUESDAY AND WEDNESDAY, TEMPS COULD AGAIN
GET PRETTY TOASTY. MADE ONLY MINOR TWEAKS TO THE GOING TEMPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 61 79 53 66 / 50 40 30 30
GCK 55 77 47 65 / 50 30 20 20
EHA 51 79 46 65 / 50 20 20 20
LBL 56 78 49 66 / 50 40 30 30
HYS 63 76 52 65 / 50 30 20 30
P28 67 79 59 69 / 40 50 60 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...WIND ADVISORY FROM NOON WEDNESDAY UNTIL 7 PM WEDNESDAY FOR
KSZ030...KSZ031...KSZ043...KSZ044...KSZ045...KSZ046...
KSZ061...KSZ062...KSZ063...KSZ064...KSZ065...KSZ066...
KSZ074...KSZ075...KSZ076...KSZ077...KSZ078...KSZ079...
KSZ080...KSZ081...KSZ084...KSZ085...KSZ086...KSZ087...
KSZ088...KSZ089...KSZ090.
&&
12/28Hazardous weather outlook, May 11, 4:25 AM CDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 425 AM CDT WED MAY 11 2005 KSZ030-031-043>046-061>066-074>081-084>090-121000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 425 AM CDT (325 AM MDT) WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS FAR WESTERN KANSAS ALONG A DRYLINE IN EASTERN COLORADO AND ALSO NEAR I-70 NEAR A WARM FRONT THAT WILL BE IN THE AREA. THESE STORMS ARE EXPECTED TO RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL, WIND GUSTS IN EXCESS OF 60 MPH, DEADLY LIGHTNING AND SOME TORNADOES. THE BEST CHANCE FOR TORNADOES LOOKS TO BE ALONG AND NORTH OF A LACROSSE TO SCOTT CITY LINE...BUT AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE OVER FAR WESTERN KANSAS AS WELL. THESE STORMS WILL INCREASE IN COVERAGE THROUGH THE EVENING HOURS OVER THE REMAINDER OF THE AREA AS A SURFACE LOW MOVES THROUGH WESTERN KANSAS. RESIDENTS OF SOUTHWEST KANSAS ARE ADVISED TO KEEP A CLOSE EYE ON THE FORECAST AND THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER DAY. THERE IS ALSO A WIND ADVISORY IN EFFECT FOR THIS AFTERNOON ACROSS ALL OF SOUTHWEST KANSAS. SOUTHERLY WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ONCE AGAIN THURSDAY. AN UPPER LEVEL DISTURBANCE COMBINED WITH A STATIONARY FRONT LOCATED FROM NORTHEAST KANSAS INTO THE TEXAS PANHANDLE WILL PROVIDE THE PRIMARY FOCUS FOR MORE STORMS. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS...BUT A FEW TORNADOES ARE AGAIN POSSIBLE ESPECIALLY NEAR THE STATIONARY FRONT. SOME LOCALLY HEAVY RAIN IS ALSO POSSIBLE EAST OF A HAYS TO DODGE CITY LINE. THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND TUESDAY ACROSS SOUTHWEST KANSAS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. 28
In the hours before
Special weather statement, May 11, 3:22 PM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT WED MAY 11 2005 KSZ030-031-043>045-061>064-074>078-084>088-120300- CLARK-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY- LANE-MEADE-MORTON-NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO- 322 PM CDT (222 PM MDT) WED MAY 11 2005 ...TORNADO WATCH #249 IN EFFECT UNTIL 10 PM CDT (9 PM MDT)... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 249 FOR A PORTION OF SOUTH CENTRAL KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. CLARK...ELLIS...FINNEY...FORD...GRANT...GRAY...HAMILTON... HASKELL...HODGEMAN...KEARNY...LANE...MEADE...MORTON... NESS...SCOTT...SEWARD...STANTON...STEVENS... AND TREGO. DESTRUCTIVE TORNADOES...LARGE HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 12
Local storm report, May 11, 8:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 15 NW LAKIN 38.09N 101.45W
05/11/2005 1.25 INCH KEARNY KS TRAINED SPOTTER
0805 PM HAIL 16 SW LAKIN 37.78N 101.47W
05/11/2005 0.88 INCH KEARNY KS TRAINED SPOTTER
0816 PM HAIL 17 N LAKIN 38.19N 101.26W
05/11/2005 0.88 INCH KEARNY KS NWS EMPLOYEE
0818 PM HAIL 9 SW ULYSSES 37.49N 101.47W
05/11/2005 0.88 INCH GRANT KS EMERGENCY MNGR
0834 PM HAIL ULYSSES 37.58N 101.36W
05/11/2005 0.88 INCH GRANT KS PUBLIC
0834 PM HAIL LAKIN 37.94N 101.26W
05/11/2005 1.50 INCH KEARNY KS STORM CHASER
&&
26Local storm report, May 11, 8:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL ULYSSES 37.58N 101.36W
05/11/2005 1.00 INCH GRANT KS BROADCAST MEDIA
&&
26The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
1.8 hours before the tornado, 135 km from the path. May 12, 2005.
- Mixed-layer CAPE
- 2443 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 2757 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
- 0-3 km lapse rate
- 7.3 K/km
Dodge City, (KDDC), 12:00Z
10.2 hours after it, 135 km from the path. May 12, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -57591 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 2.7 K/km
The radar
The Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the touchdown began at 01:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 11, 2005
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 3:50 PM CDT | F0 | Hitchcock, NE | 0.3 | 25 | |||
| May 11 | 3:54 PM MDT | F0 | Yuma, CO | 0.0 | 0 | |||
| May 11 | 4:55 PM CDT | F1 | Frontier, NE | 2.0 | 50 | $50,000 | ||
| May 11 | 5:15 PM MDT | F0 | Dundy, NE | 0.3 | 25 | |||
| May 11 | 5:34 PM MDT | F0 | Dundy, NE | 0.3 | 25 | |||
| May 11 | 6:35 PM CDT | F0 | Adams, IL | 0.2 | 50 | |||
| May 11 | 8:44 PM CDT | F0 | Grant, KS | 0.5 | 30 | |||
| May 11 | 9:03 PM CDT | F2 | Grant, KS | 13.2 | 250 | $350,000 | ||
| May 11 | 9:22 PM CDT | F0 | Kearny, KS | 1.3 | 30 | |||
| May 11 | 9:48 PM CDT | F0 | Finney, KS | 0.2 | 15 | |||
| May 11 | 10:05 PM CDT | F0 | Hall, NE | 0.1 | 30 | $120,000 | ||
| May 11 | 10:24 PM CDT | F0 | Finney, KS | 0.2 | 15 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.